Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2019, 6:43 PM MDT for Washington County, Colorado. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 6:43 PM MDT (00:43 UTC)
- Expired
- Jun 20, 2019, 7:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:52 PM MDT | HAIL 1 | Cope, CO | |
| Jun 20, 6:58 PM MDT | HAIL 1.75 | 2 E Cope, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:04 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WUUS55 KBOU 210043
SVRBOU
COC121-210115-
/O.NEW.KBOU.SV.W.0099.190621T0043Z-190621T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
643 PM MDT Thu Jun 20 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in northeastern Colorado...
* Until 715 PM MDT.
* At 642 PM MDT, severe thunderstorms were located along a line
extending from 8 miles east of Elba to 4 miles southeast of
Arickaree School, or along a line extending from 18 miles southeast
of Akron to 28 miles north of Seibert, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Cope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 10298 3983 10306 4001 10309 4013 10279
3961 10280
TIME...MOT...LOC 0042Z 245DEG 26KT 3993 10302 3970 10297
HAIL...1.00IN
WIND...60MPH
$$
SCHLATTER1 follow-up statement
570
WWUS55 KBOU 210106
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
706 PM MDT Thu Jun 20 2019
COC121-210115-
/O.EXP.KBOU.SV.W.0099.000000T0000Z-190621T0115Z/
Washington CO-
706 PM MDT Thu Jun 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 715 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3961 10298 3983 10306 4001 10309 4013 10279
3961 10280
TIME...MOT...LOC 0105Z 245DEG 26KT 4000 10282 3977 10277
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 330 PM MDT Thu Jun 20 2019 .SHORT TERM...(This evening through Friday) Issued at 320 PM MDT Thu Jun 20 2019 Scattered fast-moving storms are spreading northeast onto the plains, and coverage will continue to increase through the afternoon and evening. Shear values of 40 to 60 kts (highest found towards the northern state border and CAPE values of 600-1000 J/kg (highest values from eastern Adams and Arapahoe counties southeast to Lincoln County) will allow for the chance for severe thunderstorms, with large hail and strong winds being the main impact. The chance of these stronger storms will mainly be along and east of a line from the Colorado/Wyoming/Nebraska state borders south to Hugo in Lincoln County. May find the larger hail stones further over the northern plains due to the higher moisture available. Further west of this area, larger dewpoint depressions and higher cloud bases will allow for gusty outflows in the 40-55 mph range. This activity will tend to weaken in the mid to late evening and diminish south to north, however due to the jet and cold front of the western Montana upper low sinking further into Wyoming, showers and storms will likely be ongoing through the night over the northern mountains and perhaps over the northern plains. The cold front is expected to push into the forecast area after midnight, pushing in some areas of fog, which should remain more over the eastern plains. Snow levels will be lowering over the northern mountains from 10 thousand to around 9 thousand by Friday afternoon. Up to 3 inches of snow may be found above 10 thousand feet near and north of Rabbit Ears Pass and RMNP. Where the cold front ends up will determine where storm initiation will begin over the plains. CAPEs of 800-1600 J/kg are expected along and ahead of the front with shear of 50-80 kts. Severe storms will likely occur again in the afternoon, with storms pushing northeast into the more stable airmass over the northern plains, but still may last awhile due to the shear. Temperatures will likely be 5 to 15 degrees cooler. .LONG TERM...(Friday night through Thursday) Issued at 320 PM MDT Thu Jun 20 2019 First day of summer this year brings the topic of snow for the high country as a cold and deepening storm system affects the northern and central portion of the state. More on that issue later. For Friday night on the plains, a reinforcing cool surge moves onto the northeast plains. A significant drop in temperatures is not expected with the strengthening northern surface winds, however surface dew points behind the front are lower. Daytime dew points in the mid 50s Friday get displaced southward and replaced with dew points in the lower to mid 40s by 06z Sat. While showers and storms will be likely across the plains in the evening hours, this drier air push will focus the strongest late evening convection along the Palmer Ridge and locations east and south as an axis of 800-1800 J/kg ML capes devlops in that region of the eastern plains. Meanwhile, much of CO including northeast CO is in an environment of weak but prolonged QG ascent as an extended upper jet rides to the north of the state. Energy and colder air on the back side of an upper trough moves into the northern Great Basin and Utah vicinity by 06z Saturday as the main upper closed low over on the Canada/N.Dakota border continues it's northerly track into Saskatchewan. For the next weather maker which will bring snow to the higher CO mountains, latest runs now keep this second cold wave mostly open and positively tilted as it begins to move into the central Rockies. Near advisory snowfall totals are expected at this time for the northern ranges as northern CO will be under the right entrance region of the 90-110kt jet in the 400-300mb layer. A CSI banding nature to the precip could be possible across the CWA late Friday night into Saturday. With the enhancement of orographics and possible convection in the mountains, snowfall totals of 2-6 inches are likely over the northern mountains, mainly above 10000ft, with the highest totals over the northern peaks above 11000ft receiving 5- 10 inches over the 48-60 hr stretch from Friday thru Sunday morning. For the lower elevations Saturday, still a wide range to the guidance temps provided for the highs. Have leaned toward to cool side of guidance expectinh max temps in the mid to upper 60 for the plains as a cool, moist and stable sounding profile looks to be in place thru the day. Light showers and weak afternoon thunderstorms will be likely, however capes for Saturday afternoon are quite low with 200-800 J/kg ML capes developing over the mountains and Palmer Ridge late in the day. With the coldest temps aloft moving over the state Saturday night into Sunday morning, will expect precip to be in the form of snow again across the higher mountains late Saturday into Sunday morning. Despite better cold air advection, amounts will be lighter than Friday night totals as the best dynamics aloft and decreasing depth of moisture have pushed northeastward onto the central US plains. As the upper trough ejects out onto the plains, a sharp transition over to QG subsidence takes over the region. Negative surface omega holds across the eastern plains into the overnight hours so will likely see some low clouds and showers into daybreak Sunday morning along with chilly temps in the lower to mid 40s. Denver's record low for June 23rd is 43 degF last set back in 1964, so will keep watch for that mark if skies clear out early. For the rest of the day Sunday, the area will be under cool and drying northwesterly flow throughout the entire sounding. Despite an environemt of synoptic subsidence over the state, will still expect isolated to scattered coverage of afternoon and early evening showers and weak storms with capes building to a meager 400-600 J/kg over much of the plains. By Sunday night into Monday, a weak ridge of high pressure begins to build over the Great Basin as the storm system that affected the region moves inot the Great Lakes region. This ridge axis gradually shifts and broadens over the entire central US placing all of CO and northern CO in dry southwesterly flow aloft. This trend continues through the end of the week with drier V type sounding across the plains and daily highs reaching the mid 80s to around 90 degF for both Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 320 PM MDT Thu Jun 20 2019 VFR conditions expected through 06z. Isolated to scattered high based showers and thunderstorms are expected occur through 00z around the terminals. Strong and shifting outflow winds will be possible in and near the convection. After 00Z, winds should become northeasterly, with a cold front to pass in the 10-14z time frame, then winds will become easterly direction. This will increase low level moisture and could produce fog over parts of eastern Colorado. At this time, appears the fog will stay northeast of the Denver area. However lower clouds may affect the airport between 11z-15z before sun heats the airmass. Confidence is low on the frontal position tomorrow, but it will likely be somewhere between DEN and APA, so storm initiation will be near the area, with storms expected shortly after 18z, with large hail and strong winds possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Fredin AVIATION...Kriederman
Hazardous weather outlook, Jun 20, 10:44 AM MDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Thu Jun 20 2019 COZ030>051-211645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Thu Jun 20 2019 ...STRONG STORMS POSSIBLE FOR THE EASTERN PLAINS TODAY AND TOMORROW... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Windy conditions are expected in the mountains and foothills with gusts to 50 mph today. Scattered showers and thunderstorms can be expected this afternoon and evening, with a few strong to potentially severe thunderstorms over the east plains. Best chance will be along and east of a line from the Colorado-Wyoming- Nebraska border down to Hugo, south of Limon. Storms in this area will be able to produce large hail up to 1.5 inches in diameter and damaging outflow winds to 60 mph. Elsewhere, west of the aforementioned area, storms will be capable of producing gusty winds to 50 mph. Storm activity is expected to last into the late night hours as a jet is nearby and a cold front will be approaching from the north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will move over northeast Colorado Friday morning, ushering in a cooler and unsettled weekend. The surface cold front will combine with southwesterly flow aloft to make it possible for some strong to possibly severe thunderstorms to develop on the plains Friday afternoon. The area will be further south, mainly south of Interstate 76 down toward the Palmer Divide. Large hail and damaging winds would be the primary threats from the strong thunderstorms. The weekend will be even cooler than Friday, with rain showers and thunderstorms possible through the period. An upper level low will be moving over the northern half of the state late Friday with temperatures possibly getting cold enough for snow to fall over the north central mountains, including Rocky Mountain National Park late Friday night and Saturday night. Drier and warmer conditions are expected to return Monday through Wednesday as the upper low moves out and an upper ridge begins building over the southern Great Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 20, 4:36 PM MDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Denver CO 436 PM MDT Thu Jun 20 2019 COZ035-038-043-202300- Central and South Weld County CO- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 436 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WELD AND EAST CENTRAL LARIMER COUNTIES UNTIL 500 PM MDT... At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Bellvue, or 8 miles west of Fort Collins, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Collins, Windsor, Wellington, Severance, Timnath, Teds Place, Bellvue and Buckhorn Mountain. LAT...LON 4048 10532 4064 10535 4082 10486 4053 10475 TIME...MOT...LOC 2236Z 257DEG 36KT 4058 10523 SCHLATTER
Local storm report, Jun 20, 4:53 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 8 E DENVER INTL AIRPORT 39.88N 104.53W
06/20/2019 M0.25 INCH ADAMS CO TRAINED SPOTTER
&&Special weather statement, Jun 20, 5:44 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Denver CO
544 PM MDT Thu Jun 20 2019
COZ046-049-210030-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
544 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 630 PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Last Chance, or 28 miles north of Limon, moving
east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thurman, Arickaree School, Anton, Elba, Woodlin School, Lindon and
Last Chance.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
and east central Colorado.
LAT...LON 3957 10315 3945 10316 3941 10370 3993 10355
4000 10300 3957 10295
TIME...MOT...LOC 2343Z 252DEG 27KT 3966 10353
SCHLATTERLocal storm report, Jun 20, 5:51 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 6 SE SHAMROCK 39.83N 103.72W
06/20/2019 M0.70 INCH ADAMS CO TRAINED SPOTTER
ACTUALLY 0.5 INCH.
0505 PM HAIL 2 SW FORT COLLINS 40.53N 105.09W
06/20/2019 M0.88 INCH LARIMER CO TRAINED SPOTTER
0504 PM HAIL 2 NNW FORT COLLINS 40.58N 105.08W
06/20/2019 M1.25 INCH LARIMER CO TRAINED SPOTTER
0331 PM HAIL 2 WSW WATKINS 39.74N 104.63W
06/20/2019 M0.88 INCH ARAPAHOE CO TRAINED SPOTTER
0327 PM HAIL 8 E DENVER INTL AIRPORT 39.88N 104.53W
06/20/2019 M0.25 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, Jun 20, 5:55 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 6 SE SHAMROCK 39.83N 103.72W
06/20/2019 M0.70 INCH ADAMS CO TRAINED SPOTTER
ACTUALLY 0.5 INCH.
0505 PM HAIL 2 SW FORT COLLINS 40.53N 105.09W
06/20/2019 M0.88 INCH LARIMER CO TRAINED SPOTTER
0505 PM HAIL 1 ENE FORT COLLINS 40.57N 105.05W
06/20/2019 M1.00 INCH LARIMER CO PUBLIC
0504 PM HAIL 2 NNW FORT COLLINS 40.58N 105.08W
06/20/2019 M1.25 INCH LARIMER CO TRAINED SPOTTER
0331 PM HAIL 2 WSW WATKINS 39.74N 104.63W
06/20/2019 M0.88 INCH ARAPAHOE CO TRAINED SPOTTER
0327 PM HAIL 8 E DENVER INTL AIRPORT 39.88N 104.53W
06/20/2019 M0.25 INCH ADAMS CO TRAINED SPOTTER
&&Special weather statement, Jun 20, 6:13 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
613 PM MDT Thu Jun 20 2019
COZ038-042-210045-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
613 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
645 PM MDT...
At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panorama Point to 7 miles west of Keota,
or along a line extending from 25 miles southwest of Kimball to 33
miles northeast of Greeley. Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Grover, Keota, Hereford, Briggsdale and Pawnee Buttes.
LAT...LON 4098 10357 4063 10375 4055 10458 4084 10449
4100 10427 4100 10357
TIME...MOT...LOC 0013Z 267DEG 40KT 4099 10404 4069 10421
SCHLATTERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:13 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| Jun 20, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
| Jun 20, 6:50 PM MDT | Special Weather Statement | BOU | Logan | 40 min |
| Jun 20, 7:29 PM MDT | Special Weather Statement | BOU | Logan | 46 min |
| Jun 20, 8:05 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Jun 21, 4:42 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 48 hr |
| Jun 21, 2:09 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
| Jun 21, 2:46 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 21, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 45 min |
| Jun 21, 3:07 PM MDT | Tornado Warning | BOU | Elbert | 23 min |
| Jun 21, 3:27 PM MDT | Tornado Warning | BOU | Elbert | 33 min |
| Jun 21, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Jun 21, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 32 min |
| Jun 21, 4:59 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
| Jun 21, 5:03 PM MDT | Special Weather Statement | BOU | Elbert | 42 min |
| Jun 21, 5:13 PM MDT | Special Weather Statement | BOU | Lincoln | 32 min |
| Jun 21, 5:41 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.